Minnesota, 2009

Funnel Cloud in Minnesota, August 19, 2009

August 19, 2009 · NWS FGF · 1 event in 1 county or zone

Showers and thunderstorms flared up by mid to late afternoon along an inverted trough that extended up into the Red River Valley. These resulted in several funnel clouds reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Showers and thunderstorms flared up by mid to late afternoon along an inverted trough that extended up into the Red River Valley. These resulted in several funnel clouds reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 19, 2:54 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 19, 2:54 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
354 PM CDT WED AUG 19 2009

.SHORT TERM...
THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS REFORMING OVER MPX...
WITH AN INVERTED TROF EXTENDING THROUGH THE RED RIVER VALLEY TO
ANOTHER LOW CENTERED NEAR LAKE YWG. UPON COMPARING THE MODELS...THE
MODELS ARE IN PRETTY GOOD AGREEMENT ON THE WEATHER PATTERN
PROGRESSION FOR THE SHORT TERM FORECAST. THEREFORE...ENDED UP USING
A MODEL BLEND FOR POPS AND LEANED TOWARD THE ADJMAVBC GUIDANCE FOR
TEMPS.

CURRENT RADAR IMAGERY SHOWS A NARROW LINE OF TSRA THAT HAS RE-FRIED
ALONG THE INVERTED TROF THROUGH THE RED RIVER. AS THE SURFACE LOW
CONTINUES TO MOVE E TONIGHT...THE INVERTED TROF IS ALSO EXPECTED TO
MOVE INTO NE MN BY 12Z THU. THE BEST 700MB LIFT AND 850MB Q-VECTOR
CONVERGENCE FOLLOWS THE TROF AS IT SHIFTS IN N MN TONIGHT. THUS...
TRANSITIONED THE HIGHEST POPS FROM W TO E OVER THE AREA TONIGHT.
THERE HAVE BEEN SOME PUBLIC REPORTS OF FUNNELS ALONG THIS LINE OF STORMS
LATE THIS AFTERNOON. NOT SURE AT THIS TIME IF THE FUNNELS ARE
OCCURRING ON THE GUST FRONT WHICH HAS RACED AHEAD OF THE LINE OR
IF THEY ARE ACTUALLY OCCURRING WITH THE TSRA. NO SIGNIFICANT
ROTATION IS EVIDENT ON RADAR FROM THESE STORMS. HOWEVER...WILL
CONTINUE TO KEEP A CLOSE EYE ON THIS LINE. ALTHOUGH SOME STORMS
COULD GET STRONG ENOUGH EARLY THIS EVENING TO PRODUCE SOME
MARGINALLY SEVERE HAIL...NOT EXPECTING ANYTHING LONG-LIVED OR
WIDESPREAD. THEREFORE...DID NOT MENTION ANYTHING SVR IN GRIDS OR
ZONES AT THIS TIME.

FOR THU INTO FRI...CYCLONIC FLOW DOMINATES THE AREA...WITH THE
POTENTIAL FOR SOME RESIDUAL SHRA AND EVEN ISOLD TSRA ON MN SIDE OF
AREA DURING THE PEAK HEATING OF THE DAY. THE POTENTIAL FOR ANY
ADDITIONAL SHRA ACTIVITY CONTINUES INTO THU EVENING.

THEN...HIGH PRESSURE BUILDS INTO THE N PLAINS AND KEEPS THE AREA DRY
THROUGH SAT.

.LONG TERM...
THE MODELS ARE IN FAIR AGREEMENT FOR THE LATE WEEKEND...WITH THE
GFS/DGEX/ECMWF/CANADIAN ALL INDICATING WARM SOUTHERLY FLOW. THE GFS
IS A BIT WARMER...SO INCREASED SUN HIGHS A COUPLE DEGREES. THE
MODELS BEGIN TO DIVERGE EARLY NEXT WEEK...BUT DO SEEM TO IMPLY A
COLD FRONT WILL PRODUCE A CHANCE OF SHOWERS AND STORMS FOR THE
AREA.

&&

.AVIATION...
A LINE OF THUNDERSTORMS ALONG A TROUGH BOUNDARY SLOWLY MOVING E ACROSS
THE RED RIVER VALLEY WILL BRING SOME SHOWERS AND STORMS TO GFK AND
FAR LATE THIS AFTERNOON AND EARLY THIS EVENING. VFR CIGS AND VSBYS
WILL GENERALLY DECREASE THIS EVENING INTO TONIGHT...WITH -RA AND
IFR/MVFR CIGS AND VSBYS BY TOMORROW MORNING. NW WINDS WILL BECOME
GUSTY AFTER MIDNIGHT AND PICK UP STEAM THROUGH THE MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/GROCHOCINSKI
Hazardous weather outlook, Aug 19, 5:02 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CDT WED AUG 19 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
602 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRACK ACROSS EASTERN
NORTH DAKOTA...WEST CENTRAL AND NORTHWESTERN MINNESOTA TODAY AND
TONIGHT. THE MAJORITY OF THE THUNDERSTORMS WILL NOT BE SEVERE.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM MAY PRODUCE QUARTER
SIZED HAIL THIS AFTERNOON AND EVENING. IN ADDITION...THE
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OF ONE TO TWO
INCHES FOR A FEW LOCATIONS...ESPECIALLY EAST OF THE RED RIVER
VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
ON THURSDAY. THESE STORMS SHOULD BE CONCENTRATED EAST OF THE RED
RIVER VALLEY.

ANOTHER CHANCE OF THUNDERSTORMS EXISTS FOR SUNDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BRAMER

In the hours before

Special weather statement, Aug 19, 1:43 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
243 PM CDT WED AUG 19 2009

NDZ016-192015-
EASTERN WALSH COUNTY ND-
243 PM CDT WED AUG 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALSH COUNTY IN NORTHEAST
NORTH DAKOTA...

UNTIL 315 PM CDT

AT 239 PM CDT...THE PUBLIC REPORTED SEVEREAL FUNNELS ASSOCIATED WITH
A LINE OF THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTH OF NASH TO 2 MILES EAST OF
INKSTER...MOVING TO THE EAST AT 10 MPH.

THUNDERSTORMS WILL BE NEAR...
GRAFTON...VOSS AND FOREST RIVER AT 310 PM CDT...MINTO...7 MILES WEST
OF HERRICK AND OAKWOOD AT 320 PM CDT...

INTERSTATE 29 BETWEEN MILE MARKERS 162 AND 184...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4853 9717 4820 9715 4820 9771 4853 9763
TIME...MOT...LOC 1943Z 263DEG 10KT 4852 9751 4817 9758

7
Special weather statement, Aug 19, 3:15 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
415 PM CDT WED AUG 19 2009

MNZ001-NDZ027-029-030-192200-
WEST POLK MN-GRAND FORKS ND-STEELE ND-TRAILL ND-
415 PM CDT WED AUG 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK COUNTY IN NORTHWEST
MINNESOTA AND EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA
AND TRAILL COUNTY AND EASTERN STEELE COUNTY IN SOUTHEAST NORTH
DAKOTA...

UNTIL 500 PM CDT

AT 413 PM CDT...THE PUBLIC REPORTED SEVERAL FUNNELS ASSOCIATED WITH
A LINE OF THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OSLO TO 5 MILES WEST OF GRAND FORKS TO 5 MILES WEST
OF MAYVILLE TO GALESBURG. LAW ENFORCEMENT AND SPOTTERS HAVE BEEN
OBSERVING BRIEF FUNNELS ALONG THIS LINE OF STORMS BUT AT THIS TIME
THE ENVIRONMENT IS NOT FAVORABLE FOR ANY OF THESE FUNNELS TO
TOUCHDOWN.

THUNDERSTORMS WILL BE NEAR...
MAYVILLE...PORTLAND AND ROSEVILLE AT 420 PM CDT...GRAND FORKS AT 430
PM CDT...EAST GRAND FORKS...THOMPSON AND REYNOLDS AT 440 PM CDT...
BUXTON AND BLANCHARD AT 450 PM CDT...

INTERSTATE 29 BETWEEN MILE MARKERS 96 AND 149...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4799 9665 4729 9696 4726 9753 4818 9715
TIME...MOT...LOC 2113Z 313DEG 17KT 4816 9709 4717 9753

DTR
Special weather statement, Aug 19, 5:28 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
628 PM CDT WED AUG 19 2009

NDZ027-200015-
GRAND FORKS ND-
628 PM CDT WED AUG 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND FORKS COUNTY IN
NORTHEAST NORTH DAKOTA...

UNTIL 715 PM CDT

AT 625 PM CDT...LAW ENFORCEMENT AND THE PUBLIC REPORT BRIEF FUNNEL
CLOUDS ASSOCIATED WITH THUNDERSTORMS DEVELOPING NORTH OF LARIMORE IN
THE MCANNA AREA...OR ABOUT 27 MILES WEST OF GRAND FORKS. THESE
STORMS WERE MOVING TO THE EAST AT 5 MPH.

CONDITIONS ARE FAVORABLE FOR FUNNELS EARLY THIS EVENING AS AN UPPER
LOW IS MOVING THROUGH THE AREA. IF IT APPEARS A FUNNEL IS CLOSE TO
TOUCHING DOWN THEN A WARNING WILL BE ISSUED.

THE THUNDERSTORM WILL BE NEAR...
HONEYFORD AT 715 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4812 9735 4788 9733 4790 9777 4808 9778
TIME...MOT...LOC 2325Z 267DEG 6KT 4799 9764

DTR
Special weather statement, Aug 19, 5:32 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT WED AUG 19 2009

NDZ006-014-015-024-200015-
EDDY ND-BENSON ND-RAMSEY ND-TOWNER ND-
632 PM CDT WED AUG 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER
COUNTY...RAMSEY..EASTERN BENSON...AND NORTHWESTERN EDDY COUNTIES IN
NORTHEAST NORTH DAKOTA..

UNTIL 715 PM CDT

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL ALONG WITH
FUNNEL CLOUDS. THE STORM WAS LOCATED IN THE MAZA AND CANDO AREA...OR 25
MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 10 MPH.

ADDITIONAL THUNDERSTORMS WERE LOCATED SOUTH OF FORT TOTTEN IN THE
OBERON AND SHEYENNE AREAS SOUTHWEST OF DEVILS LAKE.  THESE STORMS
TOO MAY PRODUCE NICKEL SIZE HAIL ALONG WITH FUNNEL CLOUDS.  THE
STORM WAS MOVING SOUTHEAST AT 10 MPH.

PERSONS IN THE DEVILS LAKE AREA SHOULD KEEP AN EYE TO THE SKY AND
HEAD TO SHELTER IF A STORM APPROACHES.  FUNNEL CLOUDS MAY FORM FROM
ANY OF THESE STORMS BUT ANY FUNNELS WILL BE BRIEF AND ARE NOT
EXPECTED TO TOUCHDOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4817 9848 4772 9912 4823 9952 4855 9919
TIME...MOT...LOC 2329Z 306DEG 11KT 4842 9916

DTR
Special weather statement, Aug 19, 5:36 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
636 PM CDT WED AUG 19 2009

NDZ006-014-015-024-200015-
EDDY ND-BENSON ND-RAMSEY ND-TOWNER ND-
636 PM CDT WED AUG 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER
COUNTY...RAMSEY..EASTERN BENSON...AND NORTHWESTERN EDDY COUNTIES IN
NORTHEAST NORTH DAKOTA...

UNTIL 715 PM CDT

AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL ALONG WITH
FUNNEL CLOUDS. THE STORM WAS LOCATED IN THE MAZA AND CANDO AREA...OR 25
MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE SOUTHEAST AT 10 MPH.

ADDITIONAL THUNDERSTORMS WERE LOCATED SOUTH OF FORT TOTTEN IN THE
OBERON AND SHEYENNE AREAS SOUTHWEST OF DEVILS LAKE.  THESE STORMS
TOO MAY PRODUCE NICKEL SIZE HAIL ALONG WITH FUNNEL CLOUDS.  THE
STORM WAS MOVING SOUTHEAST AT 10 MPH.

PERSONS IN THE DEVILS LAKE AREA SHOULD KEEP AN EYE TO THE SKY AND
HEAD TO SHELTER IF A STORM APPROACHES.  FUNNEL CLOUDS MAY FORM FROM
ANY OF THESE STORMS BUT ANY FUNNELS WILL BE BRIEF AND ARE NOT
EXPECTED TO TOUCHDOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4817 9848 4772 9912 4823 9952 4855 9919
TIME...MOT...LOC 2329Z 306DEG 11KT 4842 9916

DTR
Special weather statement, Aug 19, 6:49 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
749 PM CDT WED AUG 19 2009

MNZ027-028-200130-
WEST BECKER MN-EAST BECKER MN-
749 PM CDT WED AUG 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR BECKER COUNTY IN NORTHWEST
MINNESOTA...

UNTIL 830 PM CDT

AT 746 PM CDT...WEATHER SPOTTERS REPORTED FUNNEL CLOUDS AND WEAK
ROTATION IN A THUNDERSTORM ABOUT 5 MILES EAST OF DETROIT
LAKES...JUST NORTH OF HIGHWAY 34 IN THE PICKERAL LAKE AND HEIGHT OF
LAND LAKE AREA. THE STORM WAS MOVING TO THE EAST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
HEIGHT OF LAND LAKE AT 800 PM CDT...TOAD LAKE AT 830 PM CDT...

ADDITIONAL THUNDERSTORMS WERE LOCATED WESTWARD TO LAKE PARK AND
THESE TOO MAY PRODUCE FUNNEL CLOUDS.  IF IT APPEARS TOUCHDOWNS ARE
LIKELY THEN A WARNING WILL BE ISSUED.  BUT AT THIS TIME...FUNNELS
HAVE BEEN SHORT LIVED AND REMAINED OFF THE GROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4703 9529 4674 9534 4674 9611 4697 9616
TIME...MOT...LOC 0046Z 277DEG 10KT 4683 9567

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Becker

When
August 19, 6:49 PM CST
Where
Becker County, 4.31 mi E of Detroit Lakes
Reported by
Trained Spotter
Coordinates
46.810, -95.740

A series of brief funnels quickly formed and dissipated across portions of central Becker County. These funnels formed coincident with a band of rain showers which crossed the area between 715 pm and 815 pm CDT.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182740.